Press Release

Department of Health issues public health warning on DOB

The Department of Health and Children is issuing a public health warning based on information provided to it by the National Advisory Committee on Drugs (NACD) and the Garda Sioch√°na. This warning relates to a white tablet without any logo recently appearing in Ireland that when taken can have serious health consequences for the user. Although taken as Ecstasy, these tablets actually contain a drug called Dimethoxybromoamphetamine -DOB. It has no recognised medical uses and is made by back-street chemists in illegal laboratories.

It is a powerful hallucinogenic amphetamine which is different in its effects to Ecstasy. It can take up to 3 hours to have an effect. This can lead people to think that it is weak Ecstasy and as a result more tablets are taken, thus increasing the risks of serious harm. The effects last from 8 to 24 hours depending on the amount consumed.

In addition to an initial energising effect, this drug causes very pronounced hallucinations thus making it very different to MDMA (Ecstasy). Any hallucinogen brings risks of delusional behaviour and psychotic reactions. Larger doses of DOB result in memory loss, irrational outbursts of violence and the likelihood of self-harm. Vascular spasm i.e. spasms of the blood vessels in the legs leading to gangrene have been reported.

Medical help should be sought for anyone who is agitated or who hallucinates after taking what they believed to be Ecstasy.

A number of drug seizures have recently been made by the Gardaí. All of these seizures to date have been tablets white in colour, slightly smaller in diameter than the traditional Ecstasy/MDMA tablets, more rounded at the edges, and has no logo. The tablet goes by the street name of snowballs. They are such that they are easily identified.

It should be noted that the Department reminds people that the Ecstasy drug is also extremely dangerous and causes significant harm and warns people not to take this substance.